Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 291, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 20, 2004, 3:45 PM CDT for Coffee County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2004, 3:45 PM CDT (20:45 UTC)
- Expired
- Aug 20, 2004, 4:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
County Coffee County, TN
The radar
The Northeast Alabama radar (KHTX), 54 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 1:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOHX 202045
SVRBNA
TNC031-202115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT FRI AUG 20 2004
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN COFFEE COUNTY IN TENNESSEE
THIS INCLUDES THE CITY OF MANCHESTER
* UNTIL 415 PM CDT
* AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR TULLAHOMA...OR ABOUT 7
MILES NORTHEAST OF LYNCHBURG...AND MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MANCHESTER BY 355 PM CDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM W
****ERROR: INCOMPLETE DATA
DRY. SHOULD BE AT LEAST SOME
CLOUD COVER AROUND WHICH WILL KEEP TEMPERATURES FROM TAKING A NOSE
DIVE. ON SATURDAY...MODELS CONTINUE TO ADVERTISE WARMER AND DRIER
CONDITIONS...THOUGH CROSS SECTIONS KEEP ENOUGH MID LEVEL MOISTURE IN
PLACE. SURFACE LEE TROUGH DEVELOPS ALONG FOOTHILLS AND SLIDES EAST
DURING DAY. THIS SHOULD ALLOW FOR DRIER DOWNSLOPE AIR TO
PUSH ACROSS PLAINS. THERE COULD BE SOME SORT OF DRY LINE SET UP
BY LATE AFTERNOON SOMEWHERE NEAR AN AKRON TO LIMON LINE. WITH
DAYTIME HEATING...SHOULD SEE DEVELOPMENT OF AFTERNOON THUNDERSTORMS.
MODELS HINT AT A PASSING SHORTWAVE...WHICH MAY AID IN ADDITIONAL
CONVECTION. CURRENT POPS FOR MOUNTAINS AND FOOTHILLS SEEM IN ORDER.
AS FOR PLAINS...WILL LOWER POPS MOST AREAS...EXCEPT FAR EASTERN
ZONES. TEMPERATURE GRIDS LOOK REASONABLE BASED ON GUIDANCE AND
THICKNESS PROGS.
.LONG TERM DISCUSSION...SUNDAY THRU TUESDAY...UPPER RIDGE OVER THE
GREAT BASIN SLOWLY FLATTENS AS IT MIGRATES EASTWARD ACROSS COLORADO
DURING THE WEEKEND. A LEE TROUGH ALSO FORMS EAST OF THE MTNS ON
SATURDAY. W/SWLY FLOW NEAR THE GROUND AND LIGHT NWLY FLOW ALOFT
BECOMING ZONAL ON SUNDAY SHOULD RESULT IN DRIER AND WARMER
CONDITIONS ACROSS THE PLAINS OVER THE WEEKEND...MORE SO ON SUNDAY.
TEMPERATURES SLOWLY RETURN TO NEAR NORMAL BY SUNDAY WITH 700 MB
TEMPERATURES PUSHING 13C BY 00Z/MONDAY. SMALL WAVES OF MOISTURE AND
INSTABILITY EMBEDDED WITHIN THIS NEARLY ZONAL FLOW SHOULD RESULT IN
AT LEAST A 20 PCT PRECIP PROBABILITY FOR THE MTNS AND FOOTHILLS.
CURRENTLY MTN AND FOOTHILL ZONES HAVE 30 PCT POPS. THINKING ABOUT
LEAVING 30 POPS FOR SATURDAY...BUT LOWERING POPS TO 20 PCT ON SUNDAY
AND EVEN LESS OF A CHANCE IN THE HIGH MTN VALLEYS AS THE ATMOSPHERE
LOOKS EVEN DRIER AND A BIT MORE STABLE AT MID-LEVELS. ON THE
PLAINS...WILL GO WITH A SIMILAR REDUCTION IN PRECIPITATION CHANCES
OVER THE WEEKEND. WILL LEAVE 20 PCT POPS IN FOR SATURDAY TO ACCOUNT
FOR A STRAY HEAT GENERATED T-STORM...THEN REDUCE POPS BY 10 PCT FOR
SUNDAY AND EVEN REMOVE MENTION OF PRECIPITATION IN ZONES IN THE NE
CORNER.
ON MONDAY...TEMPERATURES CONTINUE TO RISE AHEAD OF A BROAD MID/UPPER
LEVEL TROUGH CURVING OUT OVER THE PAC NORTHEAST AND ACROSS THE NRN
ROCKY MTNS. WITH 700 MB TEMPERATURES UP AROUND 15C MONDAY COULD SEE
SFC TEMPS REACHING MID AND UPPER 80S...POSSIBLY AROUND 90 OUT NEAR
THE NORTHEAST BORDER AND ALONG THE SOUTH PLATTE. AS FOR PRECIP
CHANCES...BOTH ETA AND GFS SHOW MODEST MID-LEVEL QG ASCENT EAST OF
THE MTNS LATE MONDAY AFTERNOON AND EVENING ASSOCIATED WITH PASSAGE
OF A WEAK SHORTWAVE. FAVORABLE LOW LEVEL SHEAR AND ELEVATED CAPES
ALONG WHAT APPEARS TO BE A SW-TO-NE ORIENTED SFC TROUGH MAY SUPPORT
A FEW STRONG STORMS ALONG AND EAST OF THIS BOUNDARY. WEST OF THE
THIS BOUNDARY W/SWLY DOWNSLOPE FLOW MAY PRETTY LIMIT ANY CHANCE OF
T-STORM DEVELOPMENT AS PRECIPITABLE WATER VALUES THERE DIP BELOW A
HALF INCH AND SFC-500 MB TEMP-DEWPOINT SPREADS BECOME QUITE LARGE BY
AFTERNOON. TUESDAY LOOKS DRIER AND SLIGHTLY WARMER WITH DRY WLY FLOW
SPREADING OUT ACROSS THE PLAINS. 10 PCT POPS ON THE PLAINS MAY EVEN
BE A BIT TOO AMBITIOUS. SLIGHT CHANCES LOOK OKAY FOR THE HIGH
COUNTRY.
WEDNESDAY AND BEYOND...BY MID-WEEK GFS SHOWS GEO-POTENTIAL HEIGHTS
STARTING TO FALL AS THE 500 MB LOW CENTER MOVES INLAND OVER
WASHINGTON. MODEL SOUNDINGS INDICATE AN INCREASE IN MID AND UPPER
LEVEL MOISTURE WITH MODERATELY STRONG SWLY FLOW AHEAD OF THE 500 MB
TROUGH AXIS. THE INCREASE IN CLOUD COVER ENOUGH TO LOWER SFC TEMPS A
FEW DEGS ON WEDNESDAY. THURSDAY AND FRIDAY...MEDIUM RANGE MODELS
CONTINUE TO DIG PACIFIC NORTHWEST COAST TROUGH SEWRD ACROSS THE
CENTRAL ROCKY MTN REGION BY FRIDAY. GFS ALSO HINTS AT PASSAGE OF A
COLD FRONT LATE THURSDAY OR FRIDAY MORNING. TOO FAR OUT TO HAVE A
WHOLE LOT OF CONFIDENCE IN ALL THIS...BUT WILL CONTINUE TO TREND
TEMPS SLOWLY DOWNWARD AND RISE POPS SOME IN LATER PERIODS.
&&
.BOU...NONE.
&&
D-L/BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:45 PM CDT, 1 hour earlier.
Area forecast discussion, Aug 20, 2:45 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 245 PM CDT FRI AUG 20 2004 .DISCUSSION... LATEST SURFACE ANALYSIS STILL SHOWING CWA IN WARM SECTOR...WITH WARM FRONT ACROSS THE OH VALLEY AND COLD FRONT ACROSS AR INTO TX. SCATTERED-NUMEROUS SHOWERS/TSTMS CONTINUE TO DEVELOP ACROSS THE AREA THIS AFTERNOON...ESPECIALLY SOUTH AND EAST. MODELS CONTINUE TO SHOW SURFACE LOW MOVING NORTHEAST AND INTO NEW ENGLAND TOWARD 12Z SAT. THIS WILL DRAG COLD FRONT SLOWLY SOUTHWARD ...DOWN TO THE TN/KY BORDER VICINITY AROUND 12Z THEN JUST SOUTH OF THE CWA AROUND 00Z SUN. DYNAMIC/THERMO DYNAMIC FEATURES REMAIN FAVORABLE TONIGHT FOR SCATTERED-NUMEROUS SHWRS/TSTMS TO CONTINUE DEVELOPING...ESPECIALLY SOUTH AND EAST WHERE CONDITIONS ARE A BIT MORE UNSTABLE. DEEP MOISTURE EXPECTED TO BE ACROSS MOST OF THE AREA 12Z SAT BUT IS PROGGED TO WORK SOUTHWARD WITH SINKING BOUNDARY. BETTER UVV HOWEVER SOUTH OF THE CWA IN VICINITY OF ML JET STREAK. PLAN TO LEAVE POPS RUNNING AREA-WIDE SATURDAY...REDUCING THEM IN THE AFTERNOON AS BETTER DRYING BEGINS. FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT...DEEP MOISTURE AND BETTER UVV LOOK TO HOLD JUST SOUTH AND WEST OF THE CWA. WHILE AN ISOLATED SHOWER OR TWO MAY DEVELOP...ESPECIALLY SUNDAY SOUTHWEST...PLAN TO LEAVE POPS OUT AT THIS TIME. SMALL CHANCES RETURN MONDAY AS GFS BRINGS SOMETHING IN TOWARD THE AFTERNOON. && .BNA WATCHES/WARNINGS/ADVISORIES...NONE. && 07
Hazardous weather outlook, Aug 20, 2:15 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 215 PM CDT FRI AUG 20 2004 TNZ005>011-022>034-056>066-075-077>080-093>095-211030- BEDFORD TN-BENTON TN-CANNON TN-CHEATHAM TN-CLAY TN-COFFEE TN- CUMBERLAND TN-DAVIDSON TN-DE KALB TN-DICKSON TN-FENTRESS TN-GILES TN- GRUNDY TN-HICKMAN TN-HOUSTON TN-HUMPHREYS TN-JACKSON TN-LAWRENCE TN- LEWIS TN-MACON TN-MARSHALL TN-MAURY TN-MONTGOMERY TN-OVERTON TN- PERRY TN-PICKETT TN-PUTNAM TN-ROBERTSON TN-RUTHERFORD TN-SMITH TN- STEWART TN-SUMNER TN-TROUSDALE TN-VAN BUREN TN-WARREN TN-WAYNE TN- WHITE TN-WILLIAMSON TN-WILSON TN- 215 PM CDT FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. THE PRIMARY THREAT WILL BE FROM DAMAGING WINDS...HEAVY RAIN AND DEADLY LIGHTNING. NUMEROUS THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTHERN MISSISSIPPI AND ALABAMA INTO SOUTHERN MIDDLE TENNESSEE DURING THE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWER AND THUNDERSTORM ACTIVITY WILL TAPER OFF DURING THE DAY SATURDAY AS THE FRONT MOVES JUST SOUTH OF THE AREA AND DRIER AIR FILTERS IN FROM THE NORTH. ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED TUESDAY AND WEDNESDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM FORMS IN THE UPPER PLAINS AND WESTERN GREAT LAKES. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS IS POSSIBLE. MED
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.